Masticatory muscle tendon-aponeurosis hyperplasia (MMTAH)is a recently reported disease characterized by trismus that becomes severer after the induction of general anesthesia. The reason why trismus worsens after general anesthesia is unclear;however, some reports have suggested that muscle relaxants can cause trismus. We report a patient with MMTAH who underwent general anesthesia twice, before and after being diagnosed as having MMTAH. The patient was a 39-year-old woman who was scheduled to undergo tooth extraction. Before the operation, she exhibited trismus, with a mouth opening value(MOV)of 16 mm. Anesthesia was induced using propofol, remifentanil, and rocuronium bromide. When we tried to open her mouth for tracheal intubation, her MOV decreased to about 10 mm. Consequently, we conducted tracheal intubation under bronchofiberscopic guidance. After the operation, she was diagnosed as having MMTAH and was scheduled to undergo an aponeurectomy of the masseter muscle and temporal muscle tendon resection. Before the second operation, she exhibited trismus with an MOV of 18 mm. We conducted conscious intubation using a bronchofiberscope. After the intubation, the administration of propofol unexpectedly worsened the trismus to an MOV of 10 mm. Furthermore, the trismus remained unchanged after the administration of rocuronium. The present case suggests that the administration of a muscle relaxant does not necessarily cause trismus in patients with MMTAH and that conscious intubation without the use of any anesthetics or muscle relaxants is recommended for the induction of general anesthesia.
|Translated title of the contribution||General Anesthesia Before and After Diagnosis in a Patient with Masticatory Muscle Tendon-Aponeurosis Hyperplasia|
|Number of pages||3|
|Journal||Journal of Japanese Dental Society of Anesthesiology|
|Publication status||Published - 2018|
ASJC Scopus subject areas
- Anesthesiology and Pain Medicine